Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS State College, PA

January 27, 2019Clearfield County, Pennsylvania

NWS State College, PA issued this special weather statement at Jan 27, 2019, 7:37 AM EST for Clearfield County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2019, 7:37 AM EST (12:37 UTC)
Expired
Jan 27, 2019, 8:30 AM EST
In force
53 min
Issued by
NWS State College, PA

County Clearfield County, PA

The radar

The State College radar (KCCX), 53 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS81 KCTP 271237
SPSCTP

Special Weather Statement
National Weather Service State College PA
737 AM EST SUN JAN 27 2019
 
PAZ017-271330-
Clearfield PA-
737 AM EST SUN JAN 27 2019

...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 735 AM EST, a snow squall was along a line
extending from 6 miles southwest of Portland Mills to near Sarver and
moving east at 30 MPH.

THIS SQUALL This squall will reach Dubois by 800 AM, and other 
western rural areas of Clearfield County through 830 AM.

For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 124.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
      4122 7817 4122 7816 4072 7856 4072 7878
      4073 7881
TIME...MOT...LOC 1235Z 264DEG 25KT 4130 7891 4076 7973 
$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 27, 6:34 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 27, 6:34 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
634 AM EST Sun Jan 27 2019

.SYNOPSIS...
A storm system moving down the St. Lawrence River
will sweep a cold front across the region today. After weak high
pressure brings a mainly fair Monday, a new storm system will
approach for Tuesday. Bitter cold Arctic air, the coldest of the
season so far, will move in behind Tuesday's storm. This will
result in dangerously low wind chills and much below normal
temperatures for the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A relatively virile upper shortwave is swinging through the
lower Gr Lakes, supporting an area of strong warm advection
moving through western and northern PA early today. Moisture is
sparse so we are seeing mainly light snow associated with the
system. The associated cold front will begin to enter the
forecast area shortly after sunrise helping bring an end to the
steadiest of the snow as cold advection replaces the warm
advection.

Model output indicates much of the lift will occur within the
DGZ, supporting snow/water ratios of close to 20:1. So, even
with a modest 0.15" of liquid, the NW Mtns will likely see
2-4 inches of of light, fluffy accumulation by the time it
winds down later this morning.

By mid day and into the afternoon, snow showers will be winding
down leaving a mainly cloudy and breezy day. Highs will range
from the mid 20s NW to mid 40s SE. The highs over the north will
actually be early, falling for much of the daylight hours
behind the cold front.

SKies will scatter out overnight leading to a cold night with
lows generally in the single digits and teens.

&&

.SHORT TERM /MONDAY/...
Monday will be the transition day as weak high pressure slides
by to our east and north. Clouds will be on the increase for
the second half of the day with light snow expected to
move into NWRN areas during the afternoon.

Highs in the 20s and 30s will average about 3-6 deg below
normal in most areas.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
*Widespread light to moderate snow accumulation possible
 Tuesday.

*Coldest air of the season to follow Tuesday's storm through the
 end of the month.

00Z models agree in taking the primary low through Michigan
and into Canada Monday night and early Tuesday. The trailing
front is made to slow down as it moves through the CWA. Models
also imply at least a couple of weak surface waves will ripple
up along the front, bringing a widespread light to moderate
snowfall. I used an ensemble blend for the QPF which yields
numbers in the .30" - .60" range which at first glance seems
kind of wet given the forecast PWATs. But at this range, it's
hard to differ with the ensembles and if the front generates the
waves that are progged (frontogenesis), it seems reasonable
that a widespread advisory snow will occur. The GEFS even hints
that my NERN zones could even top the 6"/12hr warning criteria
given a healthy snow-water ratio. The ECENS is less aggressive,
suggesting the heaviest snow is confined to areas NE of my
forecast area.

The forecast snow totals will no doubt dance around a bit over
the next few days, but what is more certain is that the coldest
air of the season to date will move in for mid to late week.

By Wednesday, temperatures will be some 20 to 30 degrees below
normal. A prolonged period of subzero wind chills is expected
across the much of the area. Dangerously cold wind chills
around -25F are forecast across the northern tier. The extreme
cold and dryness of the Arctic airmass should limit the lake
effect, but the usual upslope and areas down wind of the lakes
will likely see some light snow showers to accompany the chill.

It will remain quite cold right into next weekend, but there are
signs of at least a brief period of some moderation for
Saturday and Sunday before another cold front moves our way.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
12Z TAFS sent.

As been the case the last few mornings, bands of snow moving
across the area, with some sites down to just under a mile
visibility and ceilings down to 900 feet. The airmass is rather
dry at low levels, thus areas at lower elevations see little
snow, as the airmass drys out some.

Expect the activity to slowly taper off today.

Winds starting to pick up across the area early this morning.
Expect this to be the trend today.

More information below.

LLWS is maintained in western and central TAF locations coinciding
with the best dynamic push of the wave. Again, timing will range
from 09z/10z to 13z/15z. Conditions somewhat marginal, but models
do generate a good 40-50kt LLJ, and this could exist for several
hours before surface winds turn to the west, and mix down the
stronger, gustier winds.

Surface winds will pick up behind the cold front, which will
pass through BFD before 12Z, KAOO/KUNV 14-16z, and eastern
airfields between 17z and 18z.

Outlook...

Mon PM-Tues...Widespread MVFR/IFR in SN. Some FZRA/RA poss SE
terminals. CFROPA mid-day Tues.

Tues PM-Thu...Windy. MVFR cigs/snow showers NW, Mainly VFR SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon EST today for PAZ004>006-
010-011.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Martin
Hazardous weather outlook, Jan 27, 3:34 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
334 AM EST Sun Jan 27 2019

PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-280845-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
334 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously low wind chills are likely starting Tuesday night, and
continuing especially during the night time hours through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-280845-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
334 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously low wind chills are likely starting Tuesday night, and
continuing especially during the night time hours through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-280845-
Warren-McKean-Potter-Elk-Cameron-
334 AM EST Sun Jan 27 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously low wind chills are likely starting Tuesday night, and
continuing especially during the night time hours through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 27, 7:34 AM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
734 AM EST SUN JAN 27 2019

PAZ010-011-271330-
Cameron PA-Elk PA-
734 AM EST SUN JAN 27 2019

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF CAMERON AND ELK
COUNTIES...

HAZARDS...A band of brief heavy snow accompanied by winds of 20 MPH
which can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 733 AM EST, a band of heavy snow was along
a line extending from Ridgway to near Rimersburg and moving east at
30 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Ridgway, Johnsonburg and Brandy Camp around 740 AM EST.
  St. Marys around 800 AM EST.
  Truman around 810 AM EST.
  Elk River around 815 AM EST.
  Emporium around 825 AM EST.
  Cameron and Sizerville around 830 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4160 7848 4160 7842 4162 7841 4162 7829
      4161 7819 4153 7811 4124 7835 4125 7864
      4122 7865 4120 7871 4123 7871 4123 7874
      4126 7874 4137 7896 4135 7910 4141 7910
      4145 7906 4144 7896 4163 7894 4163 7849
TIME...MOT...LOC 1233Z 257DEG 27KT 4141 7874 4100 7948

DeVoir
Special weather statement, Jan 27, 7:37 AM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
737 AM EST SUN JAN 27 2019

PAZ017-271330-
Clearfield PA-
737 AM EST SUN JAN 27 2019

...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 735 AM EST, a snow squall was along a line
extending from 6 miles southwest of Portland Mills to near Sarver and
moving east at 30 MPH.

THIS SQUALL This squall will reach Dubois by 800 AM, and other
western rural areas of Clearfield County through 830 AM.

For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 124.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
      4122 7817 4122 7816 4072 7856 4072 7878
      4073 7881
TIME...MOT...LOC 1235Z 264DEG 25KT 4130 7891 4076 7973

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 7:34 AM ESTSpecial Weather StatementCTPCameron, Elk56 min
Jan 27, 9:05 AM ESTSnow Squall WarningCTPClinton, Lycoming, Potter, Tioga55 min
Jan 27, 9:08 AM ESTSpecial Weather StatementCTPClearfield67 min
Jan 27, 10:16 AM ESTSpecial Weather StatementCTPClearfield, Clinton, Lycoming59 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.